Gardasil® Label Highlights Fainting Risk

Posted on June 12th, 2009 by

Gardasil® Label Highlights Fainting Risk

Information about the risk of fainting has been added to the “Warnings and Precautions” section of the prescribing information for the HPV vaccine Gardasil®. As with any vaccine, Gardasil recipients should remain seated or lying down and be observed for 15 minutes following vaccination.

Human papillomaviruses (HPV) consist of more than 100 different viruses. Some types of HPV cause warts on the hands or feet; others cause genital warts; and some have been linked with cancer, most notably cervical cancer.

The types of HPV that are linked with cervical cancer and genital warts are transmitted sexually. Genital HPV infection is extremely common and generally occurs soon after an individual becomes sexually active. The likelihood that an HPV infection will develop into cancer depends in part on the HPV type and the persistence of the infection. Certain types of HPV have been more strongly linked with cancer than others and are referred to as “high-risk.” HPV types 16 and 18, for example, are high-risk types of HPV that are thought to account for roughly 70% of all cases of cervical cancer.

Gardasil®, the HPV vaccine that is currently on the market in the United States, protects against HPV types 6 and 11 (which are linked with genital warts) as well as the cancer-associated types 16 and 18. The vaccine was approved in 2006 for use in girls and women between the ages of 9 and 26 years. Because the vaccine is not effective against existing infections, it is likely to have the greatest effect when given before a girl becomes sexually active. The CDC’s Advisory Committee on Immunization Practices recommends routine vaccination of girls 11 to 12 years of age.[1] 

An issue of great importance to parents and girls is vaccine safety. The most common adverse events identified in pre-licensure studies of Gardasil were pain at the injection site, swelling, redness, and fever.[2] The safety of Gardasil has also been closely monitored post-licensure. Although this monitoring continues to support the safety of Gardasil, there have been reports of fainting after vaccination. The problem of fainting after vaccination is not unique to Gardasil, but is something that patients, parents, and health care providers need to be aware of. Fainting can result in injury. These injuries can be prevented, however, by following recommendations that apply to all vaccines: vaccine recipients should remain seated or lying down and be closely observed for 15 minutes following vaccination.

Information about fainting has been included on the Gardasil label since October 2007. The recent labeling change makes this information more prominent by also including it in the “Warnings and Precautions” section of the label.[3] 


[1] Centers for Disease Control and Prevention. Quadrivalent Human Papillomavirus Vaccine: Recommendations of the Advisory Committee on Immunization Practices (ACIP). MMWR. Early Release March 12, 2007;56:1-24.

[2] Merck & Co, Inc. Gardasil® Prescribing Information. Available at: (Accessed March 8, 2008).

[3] U.S. Food and Drug Administration. Information pertaining to labeling revision for Gardasil. Reminder to health care providers: 15-minute observation period needed after vaccination. Available at: Accessed June 12, 2009.

Copyright  Cervical Cancer Information Center on

Copyright © 2010 CancerConsultants Cervical Cancer Information Center. All Rights Reserved.

Tags: Uncategorized

You must be logged-in to the site to post a comment.